Alert archive / Washington / Flash Flood Warnings in 2015

Flash Flood Warning 5, NWS Spokane, WA

May 29, 2015Okanogan County, Washington

NWS Spokane, WA issued this flash flood warning at May 29, 2015, 2:13 PM PDT for Okanogan County, Washington. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2015, 2:13 PM PDT (21:13 UTC)
Expired
May 29, 2015, 5:15 PM PDT
In force
3 hr
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Flood severity
None

County Okanogan County, WA

The radar

The Seattle radar (KATX), 179 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.2 hours before the alert went out and 295 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2015-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2015-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1521 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

231 
WGUS56 KOTX 292113
FFWOTX
WAC047-300015-
/O.NEW.KOTX.FF.W.0005.150529T2113Z-150530T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
213 PM PDT FRI MAY 29 2015

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL OKANOGAN COUNTY IN NORTHEASTERN WASHINGTON...

* UNTIL 515 PM PDT
    
* AT 212 PM PDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO ONE INCH OF RAIN HAS
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...NORTHERN SECTIONS OF 
  WINTHROP...MEMORIAL CAMPGROUND...FLAT CAMPGROUND AND FALLS CREEK
  CAMPGROUND...AND EXTREME NORTHERN PORTIONS OF THE CARLTON BURN SCAR 
  NORTHWEST OF WINTHROP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 4869 12008 4855 12002 4846 12021 4855 12034

$$

SB
1 follow-up statement
888 
WGUS76 KOTX 292345
FFSOTX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
445 PM PDT FRI MAY 29 2015

WAC047-292353-
/O.CAN.KOTX.FF.W.0005.000000T0000Z-150530T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OKANOGAN WA-
445 PM PDT FRI MAY 29 2015

...THE FLASH FLOOD WARNING FOR CENTRAL OKANOGAN COUNTY IS
CANCELLED...

THE HEAVY RAIN THREAT HAS ENDED...AND FLOODING IS NO LONGER EXPECTED 
TO POSE A THREAT IN THIS AREA.

LAT...LON 4869 12008 4855 12002 4846 12021 4855 12034

$$

FX

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at May 29, 11:15 AM PDT, 2 hours 58 minutes earlier.

Area forecast discussion, May 29, 11:15 AM PDT, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1115 AM PDT FRI MAY 29 2015

.SYNOPSIS...
Scattered showers and thunderstorms will continue today. A few
storms in the Cascades and northern mountains could become strong
with heavy rain and hail.  Expect a warming trend into the
weekend, with highs in the 80s, with a lingering threat of mainly
mountain showers and thunderstorms. The next best chance of
showers and thunderstorms arrives by next Monday and Tuesday with
the potential for some stronger storms and the return of cooler
temperatures.

&&

.DISCUSSION...
Morning update: We have issued a flash flood watch for the East
Slopes of the Cascades. We anticipate similar afternoon
instability to setup across the region today...but with subtle
differences. One will be a slightly stronger corridor of winds
coming across the Cascades. This will increase 0-6km shear from
10kts observed on Thur to 20-25kts this afternoon. In addition,
there will be a "kicker" or shortwave currently present on
satellite over NW Washington. So confidence is increasing for
thunderstorms; especially north of Hwy 2. So the potential is
there for deep convection producing heavy rain and hail...with
most uncertainty related to storm motion. It is likely that storms
will be moving more than yesterday given the mean wind in the
layer but the intensity may be stronger. Additionally, the air
mass remains quite moist with PWATS near 0.75" over the Cascades and
0.80" over NE WA and Nrn ID which is roughly 120-170% of normal.

My other concern for this afternoon will be the potential for
strong storms over the Northern Mtns zones of WA/ID. Given above
reasoning and potential for the shortwave passage during peak
heating, I imagine storms will be a bit more organized or deeper
than what we saw yesterday. This will increase the risk for
hail...with sizes generally ranging from dime to nickels but a few
stronger storms may approach hail to the size of quarters. These
storms will also bring heavy rainfall but should be moving a bit
quicker today. Outflow winds toward 40 mph will be possible and
could complicate the thunder forecast, especially in the upper
reaches of the Columbia Basin.  /sb

&&

.AVIATION...18Z TAFS: We anticipate an active thunderstorm day
across the northern mountains...with emphasis north of Hwy 2.  There
is a small chance that outflow from these storms initiate storms
vcnty of the terminals from Wenatchee to Coeur D Alene but confidence
is low.  As these storms depart/dissipate around sunset...focus will
turn toward a secondary weak disturbance traversing the region btwn
6-15Z.  There is some uncertainty on coverage but model trends is to
develop widely scattered elevated showers and thunderstorms east of a
line from Moses Lake to Republic.  /sb

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        82  60  83  59  80  58 /  10  30  30  10  10  20
Coeur d'Alene  82  58  82  56  80  56 /  10  30  30  10  10  20
Pullman        81  58  79  57  79  55 /  10  30  30  10  20  40
Lewiston       88  63  86  62  87  61 /  10  40  30  20  30  30
Colville       83  55  84  54  83  55 /  50  40  30  20  10  10
Sandpoint      81  53  81  53  78  53 /  30  30  30  20  10  20
Kellogg        81  55  80  54  81  53 /  20  30  40  20  20  30
Moses Lake     89  59  89  58  86  61 /  10  20  10   0  10  20
Wenatchee      89  62  89  60  84  62 /  20  10  10   0  10  20
Omak           87  57  89  53  85  56 /  40  20  20  10  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Flash Flood Watch from 1 PM this afternoon to 8 PM PDT this
     evening for East Slopes Northern Cascades.

&&
Hazardous weather outlook, May 29, 6:21 AM PDT, 7 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KOTX
621 AM PDT FRI MAY 29 2015

IDZ002>004-026-027-WAZ031>036-044-301330-
COEUR D'ALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-WATERVILLE PLATEAU-
621 AM PDT FRI MAY 29 2015

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...Northeast Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A low pressure system will move in over the region early next week.
This weather system will result in afternoon and evening
thunderstorms across much of the region. The main threat from these
storms will be heavy rain...although lightning with small hail and
gusty winds are additional concerns. This may result in localized
flooding of low lying and urbanized areas. Heavy rain from
thunderstorms will also increase the risk of flash flooding or
debris flows, especially for areas located in steep terrain.

IDZ001-WAZ037-038-301330-
NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
621 AM PDT FRI MAY 29 2015

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

There is a small potential for a few stronger thunderstorms to
develop this afternoon and mainly for communities closer to the
Canadian border. Thunderstorms will be capable of producing
heavy downpours, small hail and gusty winds up to 30-40 mph.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A low pressure system will move in over the region early next
week. This weather system will result in afternoon and evening
thunderstorms across much of the region. The main threat from
these storms will be heavy rain...although lightning with small
hail and gusty winds are additional concerns. This may result in
localized flooding of low lying and urbanized areas. Heavy rain
from thunderstorms will also increase the risk of flash flooding
or debris flows, especially for areas located in steep terrain.

WAZ041>043-301330-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
621 AM PDT FRI MAY 29 2015

This Hazardous Weather Outlook is for portions of North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

Slow moving thunderstorms will develop over the east slopes of
the northern Cascades this afternoon. Thunderstorms will be
capable of producing torrential downpours with high rain rates.
Main concern will be for the potential of flash flooding or debris
flows in and around recent burn scars. Additional threats will
include small hail and wind gusts up to 30-40 mph.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A low pressure system will move in over the region early next week.
This weather system will result in afternoon and evening
thunderstorms across much of the region. The main threat from these
storms will be heavy rain...although lightning with small hail and
gusty winds are additional concerns. This may result in localized
flooding of low lying and urbanized areas. Heavy rain from
thunderstorms will also increase the risk of flash flooding or
debris flows, especially for areas located in steep terrain.

In the hours before

Special weather statement, May 29, 2:00 PM PDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
200 PM PDT FRI MAY 29 2015

WAZ042-292145-
EAST SLOPES NORTHERN CASCADES WA-
200 PM PDT FRI MAY 29 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OKANOGAN COUNTY
UNTIL 245 PM PDT...

AT 159 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES NORTH OF WINTHROP...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL...TORRENTIAL DOWNPOURS...AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SALMON MEADOWS CAMPGROUND...ALDER CAMPGROUND AND MEMORIAL CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4852 12019 4857 12025 4880 11988 4863 11969
TIME...MOT...LOC 2059Z 242DEG 26KT 4858 12013

SB

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 6:27 PM PDTFlash Flood WarningOTXOkanogan3 hr
May 28, 7:01 PM PDTAreal Flood AdvisoryOTXSpokane119 min
May 29, 9:01 AM PDTFlash Flood WatchOTX11 hr
May 29, 2:00 PM PDTSpecial Weather StatementOTXOkanogan45 min
May 29, 2:20 PM PDTSpecial Weather StatementOTXOkanogan25 min
May 29, 2:31 PM PDTFlash Flood WarningOTXOkanogan3 hr
May 29, 2:54 PM PDTSevere Thunderstorm WarningOTXChelan51 min
May 29, 3:17 PM PDTSpecial Weather StatementOTXStevens43 min
May 29, 3:33 PM PDTSevere Thunderstorm WarningOTXFerry, Stevens42 min
May 29, 3:37 PM PDTFlash Flood WarningOTXChelan3 hr
May 29, 3:49 PM PDTFlash Flood WarningOTXChelan, Douglas3 hr
May 29, 3:57 PM PDTSevere Thunderstorm WarningOTXOkanogan48 min
May 29, 4:32 PM PDTSpecial Weather StatementOTXDouglas43 min
May 29, 4:47 PM PDTAreal Flood AdvisoryOTXOkanogan3 hr

Nearby

Flash Flood Warnings in Washington, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.